Heavy Snow, East Slopes Northern Cascades
- When
- December 1, 6:00 PM PST to December 3, 1:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
A strong winter storm brought heavy snow accumulations to much of central and northern Washington. A cold arctic air mass that moved into the area at the end of November was replaced by a moist southwest flow coming up from Hawaii.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A strong winter storm brought heavy snow accumulations to much of central and northern Washington. A cold arctic air mass that moved into the area at the end of November was replaced by a moist southwest flow coming up from Hawaii. This resulted in a prolonged period of snowfall as warm moist air overran cold air at the surface. The East Slopes of the North Washington Cascades was hardest hit by the storm where one to two feet of accumulation was recorded, with a spotter 18 miles northwest of Entiat measuring 24 inches, with another spotter near Leavenworth picking up 20 inches. The northwest part of Wenatchee was also hit hard with 3/8 of ice accumulation on top of four to seven inches of new snow accumulation from the storm. Elsewhere...on the Waterville Plateau, Okanogan Valley, Okanogan Highlands, and NE Washington Mountains snow accumulations mostly ranged from four to nine inches, except for near a foot of new snow at local ski resorts in NE Washington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 1, 3:55 PM PST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
355 PM PST SAT DEC 1 2007
.SYNOPSIS...
A SERIES OF STORM SYSTEMS WILL BRING SIGNIFICANT AMOUNTS OF WINTRY
PRECIPITATION TO THE PACIFIC NORTHWEST THIS WEEKEND INTO EARLY
NEXT WEEK. THE HEAVIEST SNOW IS EXPECTED TO FALL OVER THE CASCADES
AND INTO THE MOUNTAINS OF NORTHERN WASHINGTON AND NORTHERN IDAHO.
PRECIPITATION IN THE VALLEYS IS EXPECTED TO TRANSITION TO RAIN
LATE ON SUNDAY...WITH SOME POCKETS OF FREEZING RAIN.
&&
.DISCUSSION...
TONIGHT...SNOW WILL BE ON THE INCREASE IN COVERAGE AND INTENSITY
AS THE ATMOSPHERE FEELS THE EFFECT OF WARMING ALOFT. THE PAC NW
RESIDES UNDER DEEP NORTHERLY FLOW WHILE A SURFACE LOW CURRENTLY
OFF OF VANCOUVER ISLE WILL UNDERGO CYCLONES AND STRENGTHEN OFFSHORE.
A WARM FRONT #1 HAS PUSHED ACROSS THE CASCADES AND INTO NORTH
IDAHO...AND WILL SLOWLY LIFT NORTH TONIGHT. WILL SEE 850 MB TEMPS
RISE ABOUT 5 DEGREES OVERNIGHT ACROSS THE BASIN AND INTO THE
SPOKANE/COEUR DALENE AREA...YET STILL REMAINING COLD ENOUGH FOR
SNOW ACROSS THE REGION. UNDER THE SOUTHERLY 850 MB FLOW... THE
BEST ISENTROPIC LIFT WILL BE ALIGNED ACROSS THE NRN TIER ZONES
WHERE 2 TO 5 INCHES WILL BE FOUND BY EARLY SUNDAY MORNING. COLD
AIR DAMMING AND UPSLOPE FLOW INTO THE CASCADES AND ADJACENT
VALLEYS WILL AID IN STEADY SNOW DEVELOPMENT THROUGH THE NIGHT WITH
3 TO 7 INCHES BY EARLY MORNING. ACROSS THE BASIN...PALOUSE AND
AREAS SOUTH...MAINLY 1 TO 2 INCHES WILL BE FOUND. THE UPPER
PATTERN WILL EVOLVE INTO A WESTERLY FLOW BY EARLY SUNDAY MORNING
AS A STRONG MOISTURE LADEN JET SLICES ACROSS 40N...SURGING HIGHER
PWATS AND SENDING A STRONGER SECOND WARM FRONT INTO THE REGION BY
SUNDAY MORNING. THE MODELS INDICATE A TEMPORARY BREAK IN THE SNOW
ACTIVITY BETWEEN THE FIRST WARM FRONT AND THE SECOND WARM
FRONT...WHICH CAN BE VERIFIED BY CURRENT RADAR/SATELLITE TRENDS. THE
BREAK IS EXPECTED SHORT LIVED LATE THIS AFTERNOON INTO EARLY
EVENING...STRETCHING FROM SOUTH TO NORTH. THE SECOND WARM FRONT
WILL ENHANCED HEAVIER SNOW BY EARLY SUNDAY MORNING. RFOX.
SUNDAY AND SUNDAY NIGHT...FOCUS WILL BE ON PCPN TYPE AND SNOW
AMTNS. WRMFNT NUMBER TWO...NOW ALONG THE PAC NW COAST ASSOCIATED
WITH THE DIGGING VORT MAX...WILL STRENGTHEN AND LIFT N THRU ERN WA
SUNDAY. LOW-LEVEL 850MB JET INCREASES TO 50 KT BY MIDDAY
SUNDAY...SURGING A NICE WARM TONGUE THERMAL RIDGE RAPIDLY NWD THRU
THE REGION. FAIRLY BIG DIFFERENCES IN THESE 850MB TEMPS BETWEEN
GUIDANCE. BUT GIVEN THE STRENGTH OF THESE WINDS...WEVE GONE WITH
A BIT WARMER SOLUTION SUNDAY...WHICH WILL TRANSLATE INTO A
QUICKER TURN-OVER FROM SNOW...TO MIXED PCPN...THEN TO RAIN. THAT
SAID...WE LOWERED SNOW AMNTS FOR SPOKANE AND THE SILVER VALLEY TO
HIGH END ADVY AMNTS...AND KEPT IN THE MENTION OF MIXED PCPN TYPES.
STILL BIG SNOW EXPECTED NEAR THE BC BORDER VALLEYS...AS WELL AS
THE CASCADES AND OKANOGAN VLY BEFORE SWITCHING TO MIXED PCPN LATE
SUNDAY AND SUNDAY NIGHT. MIXED PCPN ADVSY HAS BEEN ADDED FOR THE
MOSES LAKE AREA SUNDAY MORNING. BZ
MONDAY...LONG-WAVE MODEL AGREEMENT IS GOOD TO FAIR THIS PERIOD. THE
CWA REMAINS IN A MOIST AND STOUT W TO SW FLOW...WHILE LOW PRESSURE
NEAR 42N/142W TRACKS TOWARD VANCOUVER ISLAND AND BC COAST BY EVENING.
THE NAM IS A BIT QUICKER AND FURTHER NORTH...AND SOMEWHAT OF AN
OUTLIER. THE GFS IS PREFERRED. A BROAD AREA OF MODERATE TO STRONG
ISENTROPIC LIFT IS FOUND IN THE 295-300K LAYER MOST OF MONDAY...OVER
A GOOD PORTION OF THE CWA. GUIDANCE DOES INDICATE SOME LEE SIDE
SUBSIDENCE IN THE AFTERNOON...BUT THE ISENTROPIC LIFT AND WAA IS
EXPECTED TO OVERCOME THIS. THE REGION ALSO LOOKS TO BE IN MOST DIRECT
PWAT FETCH FROM THE PACIFIC MONDAY...WITH VALUES OF 0.70 TO 0.90
INCHES (OR AT LEAST 200 PERCENT OF NORMAL). THUS PRECIPITATION IS
ALMOST A CERTAINTY...SAVE FOR THE DEEPER BASIN WHERE MOISTURE AND
LIFT IS NOT AS WELL MATCHED. AS FOR PRECIP TYPE...WARM AIR SURGES UP
THROUGH THE COLUMBIA BASIN/PALOUSE/SPOKANE/CDA AREA BRINGING
TEMPERATURES ABOVE FREEZING THROUGH THE SFC TO 850 LAYER...BRINGING
MAINLY RAIN. WITH THIS WARM AIR COMING IN ON A STOUT SOUTHERLY
WIND...CONFIDENCE IS GOOD THE COLD AIR WILL ERODE IN THESE AREAS. THE
COLD AIR HOLDS ON A BIG LONGER FURTHER NORTH...ESPECIALLY THE
WATERVILLE PLATEAU...OKANOGAN VALLEY AND IN THE MORE SHELTERED
VALLEYS NEAR THE CASCADES. IN THESE AREAS SNOW AND RAIN AND A SLIGHT
CHANCE FOR FREEZING RAIN EXISTS. THE FREEZING RAIN THREAT WILL ERODE
FROM THE WATERVILLE PLATEAU AND LOWER OKANOGAN VALLEY THROUGH THE
AFTERNOON. HYDROLOGICAL ISSUES WILL ALSO BE POSSIBLE TOWARD THE SE
QUARTER OF THE CWA...WHERE MILDER TEMPS/SNOWMELT/PRECIP COULD COMBINE
TO PRODUCE LOCALIZED URBAN/SMALL STREAM FLOODING.
MONDAY NIGHT TO TUESDAY NIGHT...A COLD FRONT PASSES TO THE EAST...
THOUGH THERE IS NOT MUCH COLD AIR IMMEDIATELY BEHIND THE FRONT.
ISENTROPIC LIFT SLACKENS OVERNIGHT MONDAY...BUT MOISTURE REMAINS
MODESTLY HIGH AND FRONTAL/SYNOPTIC SCALE FORCING SLIPS BY. SO THE
PRECIPITATION CHANCES WILL REMAIN HIGH EARLY MONDAY NIGHT. PRECIP
WILL BE MAINLY VALLEY RAIN AND MOUNTAIN SNOW. AN EXCEPTION WILL BE
FOR THE NORTHERN VALLEYS NEAR THE CANADIAN...SNOW OR A RAIN/SNOW
MIX WILL BE MORE LIKELY HERE. THERE IS THE POSSIBILITY THERE MAY
ALSO BE A LITTLE BIT OF FREEZING RAIN MIXED IN OVER THE NORTHEAST WA
AND NRN IDAHO VALLEYS. BUT ATTM CONFIDENCE IS NOT HIGH...SO IT IS
NOT MENTIONED IN THE GRIDS/ZFP. OVERNIGHT INTO TUESDAY THE PRECIP
CHANCES WILL BEGIN TO WANE IN THE VALLEY ZONES...ESPECIALLY IN THE
LEE OF THE CASCADES. POPS WILL REMAIN HIGH IN THE CASCADES AND
EASTERN MOUNTAINS IN THE WESTERLY FLOW. BREEZY SOUTHERLY WINDS ARE
EXPECTED TO CONTINUE AND TEMPERATURES ARE EXPECTED TO REMAIN NEAR
TO SLIGHTLY ABOVE AVERAGE.
WEDNESDAY TO SATURDAY...GUIDANCE BRINGS MORE SYSTEMS TOWARD THE
REGION...BUT THERE REMAINS A MODEST AMOUNT OF MODEL DISAGREEMENT AND
RUN-TO-RUN VARIABILITY IN THE EXACT TRACK OF THESE SYSTEM. ONE SYSTEM
APPROACHES WEDNESDAY INTO WEDNESDAY NIGHT...AND ANOTHER COUPLE
APPROACH TOWARD THE WEEKS END. THE GREATEST DIVERGENCE IN THE SYSTEM
IS WHERE THE AVAILABLE MOISTURE GOES. THE ECMWF/CANADIAN SOLUTIONS
KEEP MUCH OF THE DEEPER MOISTURE SOUTH OF THE CWA. THE GFS/DGEX BRING
IT MORE DIRECTLY OVER THE CWA. MORE GENERALLY...THE PATTERN LOOKS
ACTIVE WITH A CONTINUED CHANCE FOR PRECIP EACH DAY. LESS CONFIDENCE
EXISTS IN HOW MUCH QPF THESE SYSTEMS WILL PRODUCE...BUT TRYING TO
PIN THAT DOWN THIS FAR OUT IS DIFFICULT. WHAT DOES SEEM TO BE AGREED
UPON IN IS A NWLY FLOW DEVELOPING TOWARD THURSDAY AND BEYOND...WITH
TEMPERATURES COOLING BACK TO AVERAGE OR SLIGHTLY BELOW AVERAGE.
/JCOTE
&&
.AVIATION...
A BAND OF -SN WILL CONTINUE TO LIFT FROM THE KGEG-KCOE AREA INTO THE
NE WA AND ID PANHANDLE EARLY SATURDAY EVENING. MORE BANDS OF SNOW
WILL SPREAD IN LATE SATURDAY EVENING AND OVERNIGHT ACROSS THE
COLUMBIA BASIN AND SPOKANE/CDA AREA. A BRIEF DECREASE IN INTENSITY
IS EXPECTED EARLY ON SUNDAY...BUT THEN PRECIPITATION WILL BEGIN TO
INCREASE AGAIN SUNDAY AFTERNOON. EXPECT MVFR/LCL IFR CIGS AND VIS IN
SNOW BANDS THIS EVENING/EARLY SUNDAY...AND IFR/LCL MVFR CIGS AND VIS
SUNDAY AFTERNOON. LESSER IMPACTS ARE EXPECTED TOWARD KLWS...WHERE
VFR/LCL MVFR CIGS AND VIS ARE EXPECTED WITH OCNL -SN SATURDAY NIGHT
AND A RAIN/SNOW MIX TOWARD SUNDAY AFTERNOON. /JCOTE
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 21 30 29 39 34 42 / 80 100 100 90 60 30
COEUR DALENE 21 30 28 39 33 42 / 80 100 100 100 60 40
PULLMAN 24 34 32 43 38 44 / 60 80 90 80 60 40
LEWISTON 30 39 34 48 39 50 / 20 70 80 70 50 30
COLVILLE 20 29 27 38 33 40 / 100 100 100 100 70 40
SANDPOINT 21 29 27 33 31 39 / 100 100 100 100 90 50
KELLOGG 23 33 28 39 36 41 / 80 100 100 100 90 60
MOSES LAKE 22 33 31 43 33 46 / 70 90 100 80 40 20
WENATCHEE 27 30 28 36 32 41 / 80 100 100 80 40 20
OMAK 21 29 26 34 30 39 / 100 100 100 90 50 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY FROM 4 AM TO 10 PM PST SUNDAY FOR COEUR
DALENE AREA.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 PM PST MONDAY
FOR NORTHERN PANHANDLE.
WINTER STORM WARNING FROM 4 AM SUNDAY TO 10 AM PST MONDAY FOR
CENTRAL PANHANDLE MOUNTAINS.
WA...WINTER WEATHER ADVISORY FROM 4 AM TO 10 PM PST SUNDAY FOR
SPOKANE AREA.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 PM PST MONDAY
FOR NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 AM PST MONDAY
FOR WATERVILLE PLATEAU...WENATCHEE AREA.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 4 PM PST MONDAY
FOR EAST SLOPES NORTHERN CASCADES.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 10 AM PST
MONDAY FOR OKANOGAN VALLEY.
WINTER WEATHER ADVISORY FROM 4 AM TO 4 PM PST SUNDAY FOR UPPER
COLUMBIA BASIN.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST
SUNDAY FOR MOSES LAKE AREA.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 642 AM PST SAT DEC 1 2007 IDZ001-002-004-WAZ035>038-041>044-021500- NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS- UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY... PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...KELLOGG... ST MARIES...PINEHURST...OSBURN...WALLACE...MULLAN...RITZVILLE... GRAND COULEE...ODESSA...WILBUR...COULEE CITY...SPOKANE...CHENEY... DAVENPORT...ROCKFORD...COLVILLE...DEER PARK...CHEWELAH... NEWPORT...KETTLE FALLS...REPUBLIC...INCHELIUM...WENATCHEE... CHELAN...ENTIAT...CASHMERE...LEAVENWORTH...MAZAMA...TWISP... WINTHROP...STEHEKIN...CONCONULLY...OMAK...OKANOGAN...BREWSTER... BRIDGEPORT...OROVILLE...NESPELEM...WATERVILLE...MANSFIELD 642 AM PST SAT DEC 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION. SEAWSWOTX /WWUS46 KOTX/ .DAY ONE...TODAY AND TONIGHT THE FIRST OF SEVERAL ROUNDS OF SIGNIFICANT WINTRY PRECIPITATION IS EXPECTED TO OVERSPREAD PORTIONS OF CENTRAL AND EASTERN WASHINGTON TONIGHT. ACCUMULATING SNOW WILL LIKELY IMPACT TRAVEL IN THE WENATCHEE...OMAK...REPUBLIC...COLVILLE...COULEE CITY...AND SPOKANE AREAS BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE SNOW IS EXPECTED SUNDAY INTO MONDAY. THE MOST SIGNIFICANT ACCUMULATIONS WILL OCCUR IN THE MOUNTAINS...BUT UP TO A FOOT OF SNOW WILL BE POSSIBLE IN THE VALLEYS OF THE EAST SLOPES OF THE NORTHERN CASCADES...THE VALLEYS OF NORTHERN WASHINGTON NEAR THE CANADIAN BORDER...AND THE OKANOGAN VALLEY. IDZ003-026-027-WAZ031>034-021500- IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA- INCLUDING THE CITIES OF...MOSCOW...PLUMMER...POTLATCH...GENESEE... LEWISTON...LAPWAI...PECK...CULDESAC...KAMIAH...CRAIGMONT... NEZPERCE...WINCHESTER...ANATONE...PEOLA...CLARKSTON...POMEROY... PULLMAN...COLFAX...ROSALIA...LA CROSSE...MOSES LAKE...EPHRATA... OTHELLO...QUINCY 642 AM PST SAT DEC 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW IS EXPECTED TO BRING LOCALLY TREACHEROUS DRIVING CONDITIONS TO PORTIONS OF THE UPPER COLUMBIA BASIN AND PALOUSE TONIGHT. ACCUMULATIONS ARE EXPECTED TO BE THE MOST SIGNIFICANT NORTH OF INTERSTATE 90. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A MIX OF SNOW...SLEET...FREEZING RAIN...AND RAIN WILL CONTRIBUTE TO HAZARDOUS DRIVING CONDTIONS SATURDAY THROUGH SUNDAY EVENING. MINOR SNOW ACCUMULATIONS ARE POSSIBLE IN THE MOSES LAKE... RITZVILLE...AND PULLMAN AREAS ON SATURDAY. A TRANSITION FROM SNOW TO SLEET OR FREEZING RAIN IS POSSIBLE SATURDAY NIGHT INTO SUNDAY. BY SUNDAY NIGHT...THE PREDOMINANT PRECIPITATION TYPE OVER THE COLUMBIA BASIN EAST THROUGH THE PALOUSE WILL BE RAIN.
The national radar mosaic for the moment the first event began.
5 heavy snow, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68408, 68399, 68401, 68404, 68406, 68396.